Propofol Infusion syndrome: Dx
Critical Care, Pharmacology
Propofol infusion syndrome is a rare syndrome typically occurring after over 48 hours of propofol infusions at greater rates than 4 mg/kg/hr (67 ucg/kg/min). Features of the syndrome are acute refractory bradycardia leading to asystole in addition to at least one of the following: metabolic acidosis, rhabdomyolysis, hyperlipidemia, and/or enlarged liver. Also seen are cardiomyopathies, skeletal myopathy, or hyperkalemia.
Risk factors include sepsis, poor DO2, severe brain injury, and high-dose propofol. Originally reported in children but also found to occur in critically-ill adults. Theories include mitochondrial defects and/or toxicity, among others. Increasing lipemia may be an early sign (although this has not been firmly established).
Propofol Infusion Syndrome
- Who Gets It?: 48 hours of propofol at > 67 ucg/kg/min (4 mg/kg/hr)
- Cardiac Manifestations: bradycardia/asystole (plus one or more of:), cardiomyopathy
- Acid/Base: metabolic acidosis (BD > 10 mEq/L)
- Electrolytes: hyperkalemia
- Other Organs: rhabdomyolysis, myoglobinuria, enlarged liver, hyperlipidemia